Hail, Banner
- When
- July 26, 3:22 PM MST to 3:24 PM MST
- Where
- Banner County, 15.45 mi W of Harrisburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.532, -104.038
Quarter size hail was reported 15 miles west of Harrisburg.
Thunderstorms produced large hail and damaging winds across portions of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and damaging winds across portions of the Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 26, 11:45 AM MST, 3 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1245 PM MDT TUE JUL 26 2016 .UPDATE... && .SHORT TERM...(Today through Wednesday night) Issued at 304 AM MDT Tue Jul 26 2016 Main forecast concerns Today and Wednesday will be the threat of thunderstorm activity and the position/speed of a surface cold front forecast to push into the forecast area. A broad upper level high pressure south of Wyoming will continue to retrograde westward into the eastern Great Basin region today. This will allow some jet energy and a weak frontal boundary to drift a bit further south across central Wyoming today. Surface trough currently extends from north of Douglas near Gillette...southward along the Front Range of the Rockys. This surface trough will serve as a weak dryline with a high moisture gradient along the boundary. LAPS surface analysis shows a surface low over northeast Wyoming. This low will slowly drift southeast across the area today and will aid the development of thunderstorms. A few strong to marginally severe thunderstorms are expected east of a line from Lusk to Scottsbluff Nebraska where the highest instability will be along with the most favorable shear profiles. Strong winds/hail/frequent lightning are the main concerns into this evening. Further south...just a general risk of thunderstorms is expected along the dryline-like boundary as it gradually moves eastward through the afternoon. Activity is expected to move east of the forecast area while another round of showers and isolated thunder is possible further west tonight as a 700KT jet max and surface cold front begins to move south into east central Wyoming and the northern Nebraska panhandle. Kept POP around 15 to 20 percent after midnight...mainly well north of I80. For Wednesday...Models all show the surface cold front pushing southward and eventually stalling along the Laramie Range Wednesday night. With cooler air aloft moving into the area under northwest flow and some jet energy...expect a pretty good chance of widely scattered or scattered thunderstorms along and east of the Laramie Range/I-25 corridor Wednesday afternoon through late Wednesday evening. Strong to severe thunderstorms are also possible in these areas as well...especially if there is limited cloud cover. Kept POP between 25 to 40 percent across the eastern plains into western Nebraska with a better chance at organized sustained convection through Wednesday evening. Temperatures will begin to lower a few degrees on Wednesday...but highs will remain in the mid to upper 80's before lowering late in the afternoon. .LONG TERM...(Thursday through Tuesday) Issued at 304 AM MDT Tue Jul 26 2016 The upper ridge sets up shop over the desert southwest through Tuesday with periodic shortwave energy moving east across Wyoming and western Nebraska. With the upper high over central Nevada on Thursday we see a shortwave driving southeast across Wyoming and western Nebraska Thursday afternoon producing scattered showers and thunderstorms during the afternoon and evening hours. Weak shortwave ridging Friday results in lower PoPs in the isolated category through the weekend for afternoon convection, then we see the upper ridge start to move east with southwesterly upper flow returning by Tuesday as a stronger shortwave starts to drive east from Idaho possibly resulting in eventual higher PoPs by early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1222 PM MDT Tue Jul 26 2016 Main concern to aviation ops will again be trying to pin timing and strength of thunderstorm activity this afternoon and early evening. Thunderstorm coverage will be isolated. Sites with the best chance to see thunderstorms will be the western Nebraska Panhandle, but still not confident enough to elevate to anything above VCTS. A few storms may become strong-severe in this same area later today. Convection will wane by 02-03z. && .FIRE WEATHER... Issued at 304 AM MDT Tue Jul 26 2016 Fire weather concerns will be low across the majority of the area today...but near critical conditions are possible across portions of FWZ 301 and western 303 and 304 due to low humidities and west to northwest winds gusting between 20 to 25 MPH at times. Coverage of showers and thunderstorms will increase over the next few days through Friday with minimal concerns for the rest of the week. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...JG AVIATION...CAH FIRE WEATHER...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 424 AM MDT TUE JUL 26 2016 WYZ101>119-271215- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 424 AM MDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND I-25 CORRIDOR EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL GRADUALLY MOVE EAST ACROSS THE HIGH PLAINS THROUGH THIS EVENING. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS ARE POSSIBLE WITH THESE THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL INCREASE IN COVERAGE BY MID TO LATE WEEK WITH AN INCREASING THREAT OF SEVERE THUNDERSTORMS ON WEDNESDAY AND THURSDAY...ESPECIALLY ALONG AND EAST OF INTERSTATE 25. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. NEZ002-003-019>021-054-055-095-096-271215- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 424 AM MDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN WYOMING AND MOVE SOUTHEAST INTO WESTERN NEBRASKA THIS AFTERNOON AND INTO THIS EVENING. SOME THUNDERSTORMS MAY BECOME STRONG AND CONTAIN HAIL...STRONG GUSTY WINDS...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL INCREASE IN COVERAGE BY MID TO LATE WEEK WITH AN INCREASING THREAT OF SEVERE THUNDERSTORMS ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT TUE JUL 26 2016
WYZ118-119-262100-
EAST LARAMIE COUNTY WY-CENTRAL LARAMIE COUNTY WY-
214 PM MDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
300 PM MDT...
AT 213 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HILLSDALE...OR 15 MILES EAST OF CHEYENNE...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PINE BLUFFS...BURNS...HILLSDALE AND CARPENTER.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 375 AND
402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4106 10458 4124 10458 4129 10406 4100 10407
4100 10437
TIME...MOT...LOC 2013Z 269DEG 24KT 4115 10448
HAMMERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 320 PM MDT TUE JUL 26 2016 WYZ104-105-109>115-270000- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW... SHIRLEY BASIN...RAWLINS...ARLINGTON...ELK MOUNTAIN...BAGGS... SARATOGA...ENCAMPMENT...CENTENNIAL...ALBANY...BOSLER...LARAMIE 320 PM MDT TUE JUL 26 2016 SCATTERED SHOWERS WILL AFFECT AREAS WEST OF THE LARAMIE RANGE THROUGH 600 PM MDT THIS EVENING. A FEW OF THESE SHOWERS COULD PRODUCE WINDS IN EXCESS OF 50 MPH. IF THREATENING WEATHER APPROACHES YOUR AREA...SECURE ANY LOOSE OBJECTS AND SEEK SHELTER INDOORS UNTIL THE STORMS PASS. HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 345 PM MDT TUE JUL 26 2016 WYZ108-118-119-262230- EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-CENTRAL LARAMIE COUNTY WY- 345 PM MDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 430 PM MDT... AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MERIDEN REST AREA...OR 34 MILES SOUTH OF TORRINGTON...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LA GRANGE...ALBIN AND MERIDEN REST AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4151 10444 4169 10438 4166 10406 4138 10406 TIME...MOT...LOC 2145Z 282DEG 11KT 4157 10428 HAMMER
The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported 15 miles west of Harrisburg.
Quarter to half dollar size hail was reported a mile east of Morrill.
Quarter size hail was reported at Morrill.
Estimated 60 mph wind gusts were reported at Lake Minatare.
Estimated 60 mph wind gusts were reported nine miles northeast of Chadron.
Quarter size hail was reported four miles west of Chadron.
Marble to golf ball size hail was reported five miles east of Chadron.
Estimated 65 mph wind gusts were reported five miles east of Chadron.
A mesonet sensor seven miles south of Chadron measured a peak wind gust of 65 mph.
Estimated 60 to 65 mph wind gusts were reported 10 miles southeast of Chadron.
Ping pong ball size hail was reported seven miles southwest of Hay Springs.
Quarter size hail was reported at Berea.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654056, 654059, 654060, 654067, 654069, 654109, 654110, 654112, 654117, 654120, 654128, 654121.